California, 2005Flash Flood in California, August 8, 2005
August 8, 2005 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 8, 1:30 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 8 2005
.SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH
FRIDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY.
DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP BY THE WEEKEND. A
SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE
COAST IN THE NIGHTS AND MORNINGS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS
AND DESERTS...MAINLY S AND A FEW SHOWERS DRIFTED OUT OVER THE SAN
INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID
LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING
UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES.
THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK
ONSHORE GRADIENTS.
THE ACTIVITY EARLIER TODAY HAS CAUSE A LITTLE STABILIZATION BUT
STILL EXPECT THUNDERSTORMS THROUGH THIS AFTERNOON. VERY LITTLE
CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY SLOW MOVING
ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND
THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TUE WITH
THUNDERSTORMS CAUSING FLASH FLOODING IN THE MOUNTAINS AND DESERTS
AND A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD
GET INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD
CONTINUE THROUGH THE NIGHT TONIGHT. THE ELY FLOW ALOFT WEAKENS A
LITTLE WED BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND
DESERTS. THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY
FLOW ALOFT AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE
FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON.
RELATIVELY MINOR TEMP CHANGES BASED ON THE SYNOPTIC PATTERN THROUGH
THU. THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL HAVE THE
GREATEST IMPACT ON LOCAL TEMPS.
LONGER RANGE PROGS INDICATE GRADUALLY DRIER FLOW ALOFT WITH
DECREASING HEIGHTS AND WEAK CYCLONIC FLOW ALOFT. RESIDUAL MOISTURE
COULD STILL CAUSE A FEW THUNDERSTORMS FRI AFTERNOON. MODELS HAVE
BEEN INCONSISTENT ABOUT THE AMOUNT OF MOISTURE IN THE FLOW ALOFT FOR
THIS WEEKEND AND EARLY NEXT WEEK. WILL LEAVE THUNDERSTORMS OUT OF
THE FORECAST FOR THAT PERIOD FOR NOW. THE MARINE LAYER WILL
GRADUALLY DEEPEN AND THERE WILL ALSO BE A LITTLE COOLING W OF THE
MOUNTAINS.
&&
.AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO
1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY
THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER
IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO
THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS.
EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN
TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE
DESERTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR SAN BERNARDINO...RIVERSIDE
AND SAN DIEGO MOUNTAINS...AND FOR THE DESERTS. SEE LAXFFASGX.
&&
PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 3:00 PM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON AUG 8 2005
CAZ055-056-058-091100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT MON AUG 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE... THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.
FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.
CAZ060-061-062-091100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT MON AUG 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE... THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM TODAY. SEE LAXFFASGX FOR
DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.
FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.
NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.
WHITLOW
In the hours before
Local storm report, Aug 8, 1:08 PM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLASH FLOOD 10 N LUCERNE VALLEY 34.59N 116.97W
08/08/2005 SAN BERNARDINO CA STORM CHASER
FLOODING ON HWY 247 CAUSED BY SHEETS OF RAIN FROM TS. FRQ
LTGICCG AND 30-35MPH SUSTAINED WINDS ACCOMPANIED THIS
STORM.
&&
MANULITOFlash Flood, San Diego
- When
- August 8, 3:09 PM PST to 4:09 PM PST
- Where
- San Diego County, 6 mi W of Ranchita
- Property damage
- $350,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.217, -116.633
Heavy rain over the Mataguay burn area triggered large mud flows that buried more than 4 miles of S2 in deep mud. Seven vehicles were trapped in the mud, and a swift water rescue was conducted when one of the vehicles was swept off the road. An estimated 20,000 cubic yards of mud came down onto the road, leaving a mess that took days to clean up.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 8, 20051 death · 1 event
- Lightning Strike in Louisiana, August 8, 2005$250,000 · 1 event
- Flash Flooding in Georgia, August 8, 2005$181,000 · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2005$150,000 · 60 kt wind · 4 events
- Flash Flooding and Hail in Texas, August 8, 2005$66,000 · 50 kt wind · 11 events
- Damaging Wind and Lightning Strike in New York, August 8, 2005$60,000 · 2 events
- Flash Flood in Pennsylvania, August 8, 2005$55,000 · 1 event
- Lightning Strike in New Jersey, August 8, 2005$50,000 · 1 event
- Flash Flood in Texas, August 8, 2005$50,000 · 1 event
- Lightning Strike in New York, August 8, 2005$50,000 · 1 event
- Damaging Wind in Idaho, August 8, 2005$35,000 · 65 kt wind · 1 event
- Flash Flood in Pennsylvania, August 8, 2005$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472540.